Alert archive / Iowa / Flash Flood Warnings in 2023
Flash Flood Warning 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at May 31, 2023, 3:40 PM CDT for O'Brien County, Sioux County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2023, 3:40 PM CDT (20:40 UTC)
- Expired
- May 31, 2023, 6:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties O'Brien County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 92 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -93 m²/s²
- 0-3 km storm-relative helicity
- -70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
114
WGUS53 KFSD 312040
FFWFSD
IAC141-167-312345-
/O.NEW.KFSD.FF.W.0001.230531T2040Z-230531T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
340 PM CDT Wed May 31 2023
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Western O'Brien County in northwestern Iowa...
East Central Sioux County in northwestern Iowa...
* Until 645 PM CDT.
* At 340 PM CDT, Emergency Management reported street flooding in
Sheldon around 3:00 PM. Between 1 and 3 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible
in the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sheldon, Sanborn, Hospers, Granville and Archer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4310 9592 4326 9578 4326 9576 4326 9567
4326 9564 4326 9562 4326 9559 4326 9557
4296 9575 4296 9586 4296 9591 4296 9592
FLASH FLOOD...OBSERVED
$$
SSTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:05 PM CDT, 35 minutes earlier.
Area forecast discussion, May 31, 3:05 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 305 PM CDT Wed May 31 2023 .SHORT TERM...(This Evening through Thursday night) Issued at 251 PM CDT Wed May 31 2023 Compact wave sliding north through northeast SD late this afternoon, with a weak boundary trailing southward into southwest MN/northwest IA. Beyond the boundary and instability (MLCAPE in the 1500-2000 J/kg range), little in the way of forcing to support sustained storms. However, instability combined with weak shear has been enough to support pulsy storms in the vicinity of the boundary, with the strongest of these capable of marginal severe wind/hail and locally heavy rainfall. These storms should weaken as we approach sunset, but could see spotty non-severe showers/storms linger east of I-29 into the overnight. Similar scenario for Thursday, though with no obvious boundary on which to focus storm potential. Expect to see little if any storm activity in the morning with scattered, marginally strong-severe storms popping up through the afternoon/early evening. .LONG TERM...(Friday through Wednesday) Issued at 251 PM CDT Wed May 31 2023 FRIDAY-SUNDAY: Broad upper ridging across the western Great Lakes and Upper Mississippi Valley Friday, with elongated trough from the Pacific Northwest to the central/southern Rockies. The upper ridge is forecast to slowly retrograde westward into the northern Plains and southern Canadian Prairies through the upcoming weekend. With this ridge in place, large scale lift to support organized showers and storms will be limited. However, pattern remains conducive to diurnally-driven activity, largely non-severe with very limited deep layer shear, but with brief heavy rain possible as precipitable water remains near/above the 90th percentile of climatology. Will continue to carry pops through this period, primarily during the afternoon/evening hours. However, feel that the 60-70% pops seen in the NBM are too high given the scattered/pulsy nature of expected activity. Thus have coordinated with neighboring offices to scale daytime pops back into the chance (30-50%) range for Friday and Saturday, with lower values (10-30%) during the overnight/morning hours. MONDAY-WEDNESDAY: Little meaningful change in the pattern early next week, with the upper ridge remaining prominent across the nation's mid-section. Western trough does slide slowly westward toward the California coast, limiting the potential for weak waves sliding up the eastern side of the trough, and thus precipitation chances for this period appear even lower than discussed above for the weekend. Temperatures throughout the mid-long range period will remain above normal, with lows in the upper 50s to mid 60s and highs in the mid 80s to lower 90s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1244 PM CDT Wed May 31 2023 Line of showers/weak thunderstorms moving through Hwy 81/I-29 corridor to start this TAF period could produce some gusty winds and brief heavy rainfall. Line approaching KFSD is weakening, but could produce a brief shower or stray lightning strike within the first hour of this new TAF period. Beyond that, better potential for scattered storms through the afternoon/evening looks to be east of I-29 corridor, with little if any impact on KHON/KFSD/KSUX TAF sites. Largely diurnally driven storms should diminish toward sunset, with a chance of MVFR stratus moving in from the south toward sunrise. Confidence in this and any associated showers/storms late in this period is low, and thus will stick with VFR conditions and no precip mention for now. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...JH AVIATION...JH
Hazardous weather outlook, May 31, 3:44 AM CDT, 11 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 344 AM CDT Wed May 31 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-010845- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 344 AM CDT Wed May 31 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible today and tonight. A few stronger storms this afternoon and early evening could produce hail up to the size of quarters and 60 mph winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be continued chances for primarily late afternoon and evening thunderstorms Thursday into the weekend. At this time, severe weather is unlikely with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Rogers
In the hours before
Local storm report, May 31, 2:57 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
257 PM CDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Hail 1 E Sheldon 43.18N 95.83W
05/31/2023 E0.70 inch O'Brien IA Emergency Mngr
&&
ATThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:52 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Sioux | 23 min |
Nearby
Flash Flood Warnings in Iowa, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.